Alert archive / Alabama / Special Weather Statements in 2014
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2014, 1:49 PM CDT for Jefferson County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 1:49 PM CDT (18:49 UTC)
- Expired
- Aug 9, 2014, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895
WWUS84 KBMX 091849
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SAT AUG 9 2014
ALZ015-024-091930-
JEFFERSON AL-WALKER AL-
149 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND JEFFERSON
COUNTIES UNTIL 230 PM CDT...
AT 148 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GORGAS STEAM PLANT...OR 6 MILES SOUTH OF CORDOVA...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
HUEYTOWN...
BESSEMER...
BIRMINGHAM...
HOMEWOOD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3374 8690 3366 8667 3355 8652 3353 8652
3351 8657 3347 8661 3347 8667 3324 8699
3325 8706 3327 8707 3329 8711 3346 8734
3349 8733 3348 8729 3350 8726 3351 8731
3367 8732 3380 8717
TIME...MOT...LOC 1850Z 314DEG 19KT 3366 8716
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:13 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 9, 12:13 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1213 PM CDT SAT AUG 9 2014 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... A COUPLE OF UPDATES THIS MORNING TO MATCH OBS AND RADAR TRENDS. NOT MUCH HAPPENING RADAR-WISE THIS MORNING BUT NO REASON WHY WE WILL NOT SEE COVERAGE PICK UP LATER. A FEW OUTFLOW FLOATING AROUND WILL HELP INITIATE SHOWERS AND STORMS LATER THIS MORNING AND AFTERNOON. STILL NOT QUITE UP TO THE CONVECTIVE TEMP YET SO BEST BET IS FOR AFTERNOON CONVECTION AND ADJUSTED THE FORECAST WORDING FOR THIS. PRECIPITABLE WATER IS PRETTY HIGH TODAY...AROUND 2 INCHES...SO ALONG WITH THE FREQUENT LIGHTNING WILL COME HEAVY RAIN. UPDATES ARE OUT. 88 && .AVIATION... 18Z TAF DISCUSSION. SCT TO NMRS SHWRS AND TSTMS WILL DEVELOP ACROSS CENTRAL ALABAMA THRU 00Z. THE AIR MASS IS SATURATED AND DAYTIME HEATING WILL BE THE PRIMARY TRIGGER FOR TSTMS. THE MOVEMENT OF THE STORMS WILL BE GENERALLY FROM WEST TO EAST. GIVEN THE HIGH WATER VALUES IN THE ATMOSPHERE...THE CONVECTIVE STORMS WILL PRODUCE VERY HEAVY RAINFALL AND REDUCE VSBYS BLO 1/2 MILE. THERE IS LESS DRY AIR ENTRAINMENT TODAY THAN YESTERDAY FOR THE PRODUCTION OF STRONGER WINDS IN THE STORMS...BUT ANY STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS. THE STORMS SHOULD WEAKEN CONSIDERABLY AFTER 00Z. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 89 72 88 71 90 / 70 60 40 20 50 ANNISTON 91 73 88 72 90 / 70 60 50 20 50 BIRMINGHAM 91 73 90 73 91 / 70 60 50 20 50 TUSCALOOSA 92 74 90 73 91 / 70 60 50 20 50 CALERA 90 73 88 72 89 / 70 60 60 20 50 AUBURN 92 72 87 72 89 / 60 50 60 30 50 MONTGOMERY 94 74 90 73 92 / 60 50 60 30 50 TROY 94 73 89 72 91 / 60 40 60 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 9, 11:28 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1128 AM CDT SAT AUG 9 2014 ALZ011>015-017>050-101200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1128 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 12:05 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT SAT AUG 9 2014
ALZ011-012-014-091800-
LAMAR AL-MARION AL-WINSTON AL-
1205 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...MARION AND
NORTHERN LAMAR COUNTIES UNTIL 100 PM CDT...
AT 1201 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF NEEDMORE
TO 5 MILES NORTHWEST OF DETROIT...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
HALEYVILLE...
SULLIGENT...
LYNN...
WINFIELD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3419 8820 3432 8789 3431 8745 3412 8734
3392 8781 3392 8795 3386 8795 3376 8816
3389 8824
TIME...MOT...LOC 1705Z 334DEG 14KT 3435 8759 3407 8822Special weather statement, Aug 9, 12:50 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT SAT AUG 9 2014
ALZ011>015-091845-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1250 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
SOUTHEASTERN MARION...LAMAR AND FAYETTE COUNTIES UNTIL 145 PM CDT...
AT 1247 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO ASHBANK TO 6
MILES WEST OF SULLIGENT...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WINFIELD...
ARLEY...
CARBON HILL...
VERNON...
JASPER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3406 8821 3405 8799 3401 8795 3409 8753
3430 8723 3427 8710 3398 8714 3390 8708
3386 8697 3381 8695 3377 8703 3366 8706
3360 8720 3355 8719 3351 8730 3358 8732
3360 8737 3361 8763 3352 8767 3354 8828
TIME...MOT...LOC 1750Z 318DEG 32KT 3425 8687 3400 8745
3387 8821Special weather statement, Aug 9, 1:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SAT AUG 9 2014
ALZ015-024-091930-
JEFFERSON AL-WALKER AL-
149 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND JEFFERSON
COUNTIES UNTIL 230 PM CDT...
AT 148 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GORGAS STEAM PLANT...OR 6 MILES SOUTH OF CORDOVA...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
HUEYTOWN...
BESSEMER...
BIRMINGHAM...
HOMEWOOD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3374 8690 3366 8667 3355 8652 3353 8652
3351 8657 3347 8661 3347 8667 3324 8699
3325 8706 3327 8707 3329 8711 3346 8734
3349 8733 3348 8729 3350 8726 3351 8731
3367 8732 3380 8717
TIME...MOT...LOC 1850Z 314DEG 19KT 3366 8716The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:19 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 41 min |
| Aug 8, 7:31 PM CDT | Areal Flood Advisory | BMX | Jefferson | 119 min |
| Aug 9, 12:05 PM CDT | Special Weather Statement | BMX | Marion, Winston | 55 min |
| Aug 9, 12:50 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker, Winston | 55 min |
| Aug 9, 2:29 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 46 min |
| Aug 9, 2:33 PM CDT | Special Weather Statement | BMX | Pickens | 57 min |
| Aug 9, 3:22 PM CDT | Special Weather Statement | BMX | Greene, Hale, Tuscaloosa | 68 min |
| Aug 9, 3:50 PM CDT | Special Weather Statement | BMX | Coosa | 55 min |
| Aug 9, 3:52 PM CDT | Special Weather Statement | BMX | Bibb | 53 min |
| Aug 9, 3:57 PM CDT | Special Weather Statement | BMX | Autauga | 63 min |
| Aug 9, 4:01 PM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 59 min |
| Aug 9, 4:05 PM CDT | Special Weather Statement | BMX | Lee | 40 min |
| Aug 9, 4:14 PM CDT | Special Weather Statement | BMX | Bullock | 46 min |
Nearby
Special Weather Statements in Alabama, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.